Finasteride, sexual side effects and the ‘nocebo’ phenomenon

Profile photo of Matt Heaton

Pubmed has published a study into how big a part the ‘nocebo effect’ has in causing sexual side effects in men taking Finasteride.

It’s well established that the belief that side effects will occur can actually cause them to manifest. That’s the power of the mind and it’s known as the nocebo effect.

Study Method

Participants in the study were given Finasteride at a dose of 5mg and split into two groups, one of which was informed that the drug can cause erectile dysfunction, decreased libido and ejaculation problems while the other was not. Both groups were followed up with after 6 and 12 months.

Findings

Group 1 (not informed of side effect potential)

  • 15.3% reported one or more sexual side effects
  • Erectile dysfunction: 9.6%
  • Decreased libido: 7.7%
  • Ejaculation problems: 5.7%

Group 2 (informed of side effect potential)

  • 43% reported one or more sexual side effects
  • Erectile dysfunction: 30.9%
  • Decreased libido: 23.6%
  • Ejaculation problems: 16.3%

So in conclusion, the study indicates that the side effects, while real, can also be brought about by the knowledge that those effects are a possible result of using Finasteride.

The question is, how do you forget what you already know?

Read more here Finasteride, sexual side effects and the ‘nocebo’ phenomenon

Profile photo of Matt Heaton

About Matt Heaton

Matt Heaton is a Patient Advisor at Rahal. He is active on the hair loss forums (as mattj) and is known for his detailed approach to patient guidance. He enjoys movies, writing and long walks with his dog, Murray.

Get all the top hair loss stories emailed daily!

Email this story to your friend

Your Name:
Friend's Email:
 
 

Follow us and receive exclusive promotions and discounts!

Post a Comment

*


*